U.S. doctors online nowAsk doctors free
A 23-year-old member asked:

Are upset stomach and constipation normal after starting to use iron supplements?

3 doctor answers7 doctors weighed in
Dr. Jeffrey Crespin
Gastroenterology 28 years experience
Yes: Iron frequently leads to upset stomach and constipation. Although iron can be dosed up to 3 x per day. Most patients cannot tolerate that often due to the abdominal pain that it causes. Sometimes adding vitamin C helps with iron absorption.
Dr. Jack Hinkle
Specializes in Family Medicine
Yes: Both of these are common side effects to the use of iron supplements and can be a challenge to there effective use.
Dr. Helle Lukk
Family Medicine 40 years experience
Yes: Constipation when using iron products is very common, but it also depends on diet, activity and fluid intake. All of these help to lessen symptoms of constipation overall. Having a high fiber diet also helps. If you have significant constipation when using iron- be sure to talk to your doctor to see if you have other options.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Related questions

A 53-year-old member asked:
1 doctor answer1 doctor weighed in
A 42-year-old member asked:
1 doctor answer2 doctors weighed in
A 29-year-old female asked about a 29-year-old male:
1 doctor answer4 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 3, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.